Virginia, 2018

Flash Flood and Hail in Virginia, August 19 to 20, 2018

August 19 to 20, 2018 · NWS RNK · 4 events in 1 county or zone

A cold front triggered strong to severe severe thunderstorms during the afternoon that produced hail up to the size of quarters and isolated flash flooding in Pittsylvania County. Radar estimated that heaviest rain, 3 to 5 inches in several hours, fell in the southeast along the Halifax County line, although hail may have affected these estimates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front triggered strong to severe severe thunderstorms during the afternoon that produced hail up to the size of quarters and isolated flash flooding in Pittsylvania County. Radar estimated that heaviest rain, 3 to 5 inches in several hours, fell in the southeast along the Halifax County line, although hail may have affected these estimates. Runoff from the CREST model also showed a maximum in that same area, but no flood reports were received from there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 6:55 AM EST, 5 minutes earlier.

Area forecast discussion, Aug 19, 6:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
755 AM EDT Sun Aug 19 2018

.SYNOPSIS...
A cold front will become nearly stationary across our region today,
and then lift north as a warm front on Monday in advance of an
approaching area of low pressure. This low pressure will move from
the mid-Mississippi Valley on Monday into southern Quebec by
Wednesday, bringing its associated strong cold front across our region
on Tuesday. A broad area of cooler and drier high pressure will
settle over the region for the second half of the upcoming
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Sunday...

Yesterday's cold frontal passage didn't quite have enough momentum
to progress the whole way across the area. It has become nearly
stationary just north of the Interstate-64 corridor. Guidance is
hinting that it may make an additional attempt to cross the area
today, but any such trend will be assisted by outflow from the
showers and storms that are forecast to develop across the mountains
starting early this afternoon. A general westerly flow aloft will
help limit convection across the Piedmont. Late in the afternoon
into the early evening is when this region will have its best
potential for convection as the front has its best potential of
approaching/reaching this area ushered along by the outflow of the
upstream convection.

Prior to all of this occurring, the area will start the day with
patchy fog and areas of fog thanks to dew point depressions
near zero, light winds, all trapped under a low level nocturnal
inversion. This inversion is expected to break not long after
sunrise with the fog dissipating between 900 am and 1000 am.
While the best chance of precipitation will hold off until the
afternoon, we cannot rule out some isolated showers in proximity
to the front over southeast West Virginia and neighboring
counties of southwest Virginia during the forenoon.

Unlike yesterday when the vast majority of the region spent most of
the day under a broad shield of precipitation, there will be breaks
within the overcast which will allow for milder conditions. High
temperatures today are expected to range from the mid 70s to around
80 across the mountains, with low to mid 80s across the Piedmont.

With limited movement of the front, and no immediate change in
airmass behind it, low temperatures tonight will be on par with
those expected to be realized this morning. Expect the low to mid
60s across the mountains with mid 60 to near 70 across the Piedmont.

Confidence in the above forecast is moderate. The biggest challenge
will be precipitation coverage across the southeast portion of the
area late this afternoon and evening. If there isn't a push
southeast of the cold front, coverage is not expected to be as great
as what will be forecast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 445 AM EDT Sunday...

A strong somewhat negatively tilted upper trough will move
slowly through the region in the Tue-Wed time frame. This will
be the key focus of this forecast period as it transitions us
from summerlike conditions to more fall like conditions for the
later half of the week.

Monday, we will see the weak front that stalled across the CWA
Sunday lift back north as a warm front in advance of the
approaching front. The combination of this and approaching lift
associated with the upstream trough should be sufficient enough
to support at least scattered showers and thunderstorms. An
isolated storm could become strong and produce heavy rainfall,
but the main concern for strong to severe thunderstorms and
heavy rainfall will be concentrated on Tuesday as the upper
trough and associated cold front drift through the CWA.

Substantial lift and instability will be present with the upper
trough, including 30-35kt LLJ and upper diffluence to begin to
see associated showers/thunderstorms late Monday/Monday night.
However the best support arrives during peak heating Tuesday
afternoon as the trough and front move into eastern KY/WV during
the afternoon. Nonetheless, the best dynamics lift to our
northwest across northern WV/PA and this is where many of the
models focus the most concentrated area of thunderstorms,
potentially a QLCS or squall line type event with the
possibility of severe and heavy rainfall. Normally the greatest
concern with this weather system would be severe as opposed to
hydrological, but FFG values remain low in our area and there
are additional chances to add water to the ground prior to
Tuesday and most areas already saw 1-1.5 inches yesterday. So,
hydro will be a concern again especially across the mountains
and along the I-64 corridor, not so much the Blue Ridge absent
southeast flow. It still appears, however, that the speed of
movement with this activity will be great enough to limit hydro
issues to locations where there is any training of convective
cells with damaging wind gusts and hail being the greater
threat.

To address these two concerns, SPC has outlooked the entire
forecast area for a "marginal" risk of severe Tuesday with a
"slight" risk just to our north across northern WV and southwest
PA. Meanwhile, WPC has outlooked the mountain areas for a
"slight" risk of excessive rainfall, with a "marginal" risk for
the remainder of the CWA. Will be covering these risks in a
general IDSS briefing and the HWO/eHWO this morning.

By Wednesday, all of the inclement weather will move off to the
northeast U.S. as the upper trough lifts out of the area,
although a few upslope mountain showers will be possible, mainly
across the mountains of eastern WV. It will be a bit breezy
Wednesday, but nothing close to Wind Advisory criteria. Temperatures
will remain near seasonal normals for highs and above normals
for lows with high humidity through Tuesday, then trend to
slightly below normal levels Wednesday behind the strong cold
front and upper trough as 850mb temperatures also drop into the
+12C to +14C range.

/Forecast Confidence Levels/
Temperatures - High,
Precipitation Chances - High,
Winds - Moderate to High,
Thunderstorm Threat - Moderate,
Heavy Rain Threat - Moderate.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 500AM EDT Sunday...

The cold front will continue toward the Southeast U.S. coast
Thursday and stall in that region. The flow aloft will begin to
relax as the trough moves northeast out of the region and a
broad subtropical ridge building in the central U.S. noses its
way into the OH/TN Valley. Meanwhile, cool Canadian High
pressure will build south across the Ohio Valley and then across
the Mid Atlantic by Thursday night. The high center will slide
northeast into New England for the weekend. Mostly dry
conditions are expected through Friday. Then as we move into the
weekend, return flow, warmer temperatures, and weak ripples in
the mainly westerly upper flow on the north side of the
subtropical ridge will support an increase in orographic and
diurnal convection, thus mainly the mountainous areas at this
point.

Temperature wise, our first taste of fall, with lows dipping
into the 50s at night and highs only in the 70s to near 80
Piedmont Thu-Fri, warming a bit by the weekend to highs mostly
in the lower to mid 80s, except 70s mountains and lows back into
the 60s.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate to Highs,
Thunderstorm Threat - Low.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 750 AM EDT Sunday...

Flight categories are highly variable across the region this
morning in fog and low clouds. This will improve quickly in the
next couple of hours giving way to MVFR-VFR ceilings later in
the day. Visibilities likewise are experiencing similar extreme
swings. Precipitation has dissipated across most of the region,
but some lingering showers still exist near KLWB and KBLF.

Another round of convection is expected to develop mainly across
the mountains by early afternoon. The precipitation will be
concentrated there the most into the early afternoon, and then
the focus will shift to the Piedmont. Coverage will start to
wane by the late evening with coverage remaining greatest across
the southeast section of the forecast area. Flight categories
will be mainly VFR during the day, except brief sub- VFR under
the stronger showers/storms. A return of patchy IFR/MVFR fog is
expected across parts of the area heading into the overnight
hours tonight.

Extended Discussion...

On Monday, the stalled frontal boundary should start to lift
back north out of North Carolina. Thus, more chances of showers
and thunderstorms will continue in the afternoon espcly southern
and western sections. Additionally, the wet ground may allow
some MVFR/IFR ceilings and fog during Monday night, especially
in the mountains. The frontal boundary will move northward as a
warm front by Tuesday and keep conditions unsettled with
potential for more organized convection later Tuesday ahead of
the next stronger cold front. By Wednesday, this cold front will
push through the Mid Atlantic, and high pressure should build
overhead by Thursday. Good flying weather will return once the
cooler and drier air mass associated with this area of high
pressure arrives.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RAB
LONG TERM...KK/RAB
AVIATION...DS/JH/RAB
Hazardous weather outlook, Aug 19, 5:08 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
608 AM EDT Sun Aug 19 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-201100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
608 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Patchy dense fog can be expected through around 9 am this morning,
especially in valleys and near rivers or other bodies of water.
Otherwise, there is a low probability for widespread hazardous
weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...The probability for widespread hazardous weather is low.

Tuesday...An upper-level trough and associated strong cold front
will move slowly through the area. Showers and thunderstorms are
expected to accompany the front through the forecast area, mainly
Tuesday afternoon and evening. Some of these thunderstorms may
become strong to severe with damaging wind gusts being the main
hazard. In addition, locally heavy rain could result in localized
flooding.

Wednesday through Saturday...Hazardous weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or Monday. Limited spotter
activation may be needed Tuesday afternoon and evening.

RAB

In the hours before

Special weather statement, Aug 19, 4:18 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
518 AM EDT Sun Aug 19 2018

NCZ003-004-019-020-VAZ013-014-017-032>034-043>046-191300-
Surry-Stokes-Wilkes-Yadkin-Pulaski-Montgomery-Floyd-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-
Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville,
Radford, Pulaski, Blacksburg, Floyd, Stuart, Rocky Mount,
Bedford, Martinsville, Danville, Lynchburg, and Appomattox
518 AM EDT Sun Aug 19 2018

...Patchy Dense Fog Expected Through 900 AM...

Areas of fog will be across parts of the region this morning. Some
pockets of dense fog will also be possible. Motorists should be
alert for quick changes in visibility, especially those areas
prone to dense fog. Be sure to use low beam headlights, drive at a
safe speed for conditions, and allow plenty of following distance
between your vehicle and the one ahead of you.

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Pittsylvania

When
August 19, 7:00 AM EST to August 20, 7:00 AM EST
Where
Pittsylvania County, Chatham
Reported by
COOP Observer
Coordinates
36.820, -79.400

The COOP observer at Chatham measured 2.50 inches for 24-hours ending at 7 AM EST on the 20th. This was the highest ever for this date. Continuous records at this site date back to 1922.

Hail, Pittsylvania

When
August 19, 3:45 PM EST to 3:50 PM EST
Where
Pittsylvania County, 2.25 mi NW of Chalk Level
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.940, -79.312

Hail up to the size of nickels fell for about five minutes along Ray Mill Road.

Hail, Pittsylvania

When
August 19, 4:05 PM EST
Where
Pittsylvania County, 1.24 mi NNE of Chalk Level
Measured
1 in hail
Reported by
Public
Coordinates
36.937, -79.272

Hail up to the size of quarters fell at the intersection of Route 40 and Route 685 just north of Chalk Level.

Flash Flood, Pittsylvania

When
August 19, 9:50 PM EST to 10:50 PM EST
Where
Pittsylvania County, 2.94 mi NW of Dry Fork to 3.03 mi WSW of Dry Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.778, -79.460

Road closed due to flash flooding from Bearskin Creek near the intersection of Irish and Bearskin Roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780468, 768601, 768602, 780464.